Nosebleeds are a side-effect of the Avastin medication that I have been taking since January. Until recently the nose bleeds consisted of dried blood in my nostrils every morning. When I woke I would blow my nose and sometimes get a bloody discharge but this problem would disappear within a few minutes. Occasionally I would experience the same symptoms in the evening before I went to bed, but that was the extent of my “nosebleed” side-effect, until last Saturday night.
This time, when I blew my nose before heading to bed, the blood began to gush from one nostril. I couldn’t seem to stop the bleeding, no matter what I did. Lee wanted to go to the emergency room but I thought the bleeding would eventually stop. Finally I packed the nostril with cotton and went to bed.
When I woke up at 3:15 to go to the bathroom, I decided to take the cotton out and see if the bleeding had ceased. Instead I got a larger flow of blood along with several clots. We had no choice but to head for the ER.
At the ER, they cauterized my nasal membranes with Silver Nitrate (very painful experience) and then stuffed the nostril with a packing that would keep pressure on the blood vessels. I looked like I had an IV in my nose. The packing was extremely uncomfortable. They told me that it should remain undisturbed for at least 48 hours and that I should return to the ER on Tuesday to have the packing removed. Those 48 hours could be the most uncomfortable two days of my life. I felt like my head had been stuffed with cotton. Breathing was difficult, especially at night.
When the packing was removed on Tuesday, I felt an incredible sense of relief. I could finally breathe again, and the contraption that I sported for those 2 days was gone. Having cancer has taught me that surprises are to be expected with the cancer and its treatments, but this bizarre experience was mind-blowing. Now, of course, I am afraid to blow my nose because I don’t ever want to go through this type of agony again.